Ohio, 2006

Funnel Cloud in Ohio, May 25, 2006

May 25, 2006 · NWS CLE · 1 event in 1 county or zone

During the evening hours of the 25th, a thunderstorm with strong rotation moved northeast through Wayne County. Between 9 and 10 PM EDT, there were several reports of funnel clouds across the county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

During the evening hours of the 25th, a thunderstorm with strong rotation moved northeast through Wayne County. Between 9 and 10 PM EDT, there were several reports of funnel clouds across the county. However, the longest and most persistent funnel cloud was reported near Smithville, and tracked northeast before it dissipated near Easton. Numerous spotter reports confirmed that this funnel never touched the ground. No wind damage was reported from this funnel, although reports of walnut size hail were associated with this particular thunderstorm as it passed through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 25, 6:40 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, May 25, 6:40 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
740 PM EDT THU MAY 25 2006

.AVIATION(00Z-00Z)...
SVR TSTMS STILL MARCHING ACROSS THE AREA THIS EVENING.
THE TSTMS WILL GRADUALLY DIMINISH OVERNITE AS THE COLD FRONT
APPROACHES FROM THE WEST. AS WE START TO GET INTO THE NEW
AIR MASS LOOK FOR THE LOWERING OF CEILINGS TO MVFR. LOOK
FOR WINDS TO EVENTUALLY GO AROUND TO 270 DEGREES BY LATE
MRNG.

&&

.SHORT TERM (TONIGHT)...
UPDATED TO ADD TORNADO WATCH BOX 395 VALID UNTIL MIDNIGHT.  SPC DID
NOT INCLUDE THE REST OF NE OH/NW PA SINCE THE WARM FRONT IS JUST E
OF CLE AND NOT SURE OF THE TIMING OF THE WARM FRONT.

&&

.PREVIOUS SHORT TERM (TONIGHT-SUN)...
TORNADO WATCH BOX IN EFFECT FOR EXTREME WRN PORTION OF THE FORECAST
AREA UNTIL 10 PM EDT.  CURRENTLY WARM FRONT NEAR A CLE-COL LINE WITH
A COLD FRONT EXTENDING FROM NW INDIANA TO SOUTHEAST OF ST LOUIS.
CAPES RANGE FROM 4500 J/KG SRN ILLINOIS TO AROUND 1500 J/KG NORTH
CENTRAL OHIO.  CAP HAS FINALLY ERODED AND TSRA DEVELOPING.  TWO
LINES OF THUNDERSTORMS DEVELOPING.  THE FIRST NR A FDY TO EVV LINE
IN AN AREA OF LL MOISTURE CONVERGENCE...THE SECOND LINE FROM NORTH
CENTRAL INDIANA INTO SOUTHERN ILLINOIS WHICH IS RIGHT AHEAD OF THE
COLD FRONT.

VERY DRY AIR...WITH DELTA THEATA E OF GREATER THAN 30 KNOTS WILL
SUPPORT DOWNBURST WINDS.  BUT 25 KNOTS OF SHEAR BELOW 3KM WILL ALSO
SUPPORT ISOLATED TORNADOS.

EXPECT THUNDERSTORMS TONIGHT...WITH SHOWERS TOMORROW AS THE UPPER
LOW MOVES ACROSS NORTHERN OHIO TOMORROW.  RIDGE STARTS TO BUILD IN
SATURDAY PROVIDING SOME DRY WEATHER THROUGH THE REMAINDER OF THE
WEEKEND.

&&

.LONG TERM (SUN NIGHT-THU)...
GFSLR/DGEX STILL NOT IN GOOD AGREEMENT IN THE LONG TERM SO AGAIN
WENT WITH THE ECMWF FOR THE LONG TERM FORECAST.  CURRENT UPPER LEVEL
PATTERN HAS SOMEWHAT OF A ZONAL FLOW ACROSS NRN HALF OF CONUS. THE
ECMWF HAS BEEN CONSISTENT BUILDING A STRONG UPPER RIDGE OVER THE ERN
1/3 OF THE CONUS BY MONDAY.  LOW PRESSURE MOVES ACROSS HUDSON BAY
WITH A WEAK SFC TROUGH ACROSS NRN GREAT LAKES WEDNESDAY SO I LEFT
CURRENT FORECAST OF CHC POPS GOING WEDNESDAY.  OTHER THAN THAT
PRETTY MUCH A DRY FORECAST. BY THURSDAY BROAD BUT FLATTENED UPPER
RIDGE ACROSS ENTIRE CONUS WITH THE JET RUNNING ALONG THE NRN TIER.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...TOR WATCH ALL COUNTIES EXCEPT OH014..023..033..088
.PA...NONE.
&&

SHORT TERM...DJB
LONG TERM...DJB
AVIATION...BC
Hazardous weather outlook, May 25, 4:47 AM EST, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
547 AM EDT THU MAY 25 2006

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-261200-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
547 AM EDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN
OHIO LATE THIS AFTERNOON AND MOVE EASTWARD INTO PENNSYLVANIA BY
LATE EVENING. SOME OF THESE STORMS COULD BE SEVERE...WITH THE
PRIMARY THREATS BEING DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON IF
STORMS BECOME SEVERE.

LEZ142>149-162>169-261200-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
547 AM EDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE EASTWARD ACROSS
LAKE ERIE LATE THIS AFTERNOON AND EVENING...WITH THE PRIMARY
THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEINS

In the hours before

Local storm report, May 25, 3:12 PM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
412 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             BOWLING GREEN           41.38N 83.65W
05/25/2006  E1.00 INCH       WOOD               OH   AMATEUR RADIO

&&

KIELTYKA
Local storm report, May 25, 3:39 PM EST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
439 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             2 S RAWSON              40.93N 83.79W
05/25/2006  E0.88 INCH       HANCOCK            OH   LAW ENFORCEMENT

0422 PM     HAIL             1 W FOSTORIA            41.16N 83.43W
05/25/2006  E0.88 INCH       HANCOCK            OH   AMATEUR RADIO

            PENNY TO NICKEL HAIL.

0422 PM     TSTM WND GST     TIFFIN                  41.12N 83.18W
05/25/2006  E62.00 MPH       SENECA             OH   AMATEUR RADIO

0422 PM     HAIL             3 E WOODVILLE           41.45N 83.31W
05/25/2006  E0.88 INCH       SANDUSKY           OH   AMATEUR RADIO

0430 PM     HAIL             OAK HARBOR              41.51N 83.15W
05/25/2006  E0.75 INCH       OTTAWA             OH   AMATEUR RADIO

&&

KIELTYKA
Local storm report, May 25, 4:23 PM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
523 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     CAREY                   40.95N 83.38W
05/25/2006                   WYANDOT            OH   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN.

0445 PM     HAIL             9 N BUCYRUS             40.93N 82.97W
05/25/2006  E0.75 INCH       CRAWFORD           OH   TRAINED SPOTTER

0500 PM     TSTM WND DMG     CASTALIA                41.40N 82.81W
05/25/2006                   ERIE               OH   LAW ENFORCEMENT

            SOME WIRES AND TREES DWON.

0505 PM     HAIL             PERRYSBURG              41.55N 83.62W
05/25/2006  E0.88 INCH       WOOD               OH   AMATEUR RADIO

0520 PM     HAIL             MOUNT CORY              40.93N 83.82W
05/25/2006  E0.75 INCH       HANCOCK            OH   AMATEUR RADIO

&&

KIELTYKA
Local storm report, May 25, 5:39 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
639 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     1 E BELLEVUE            41.28N 82.82W
05/25/2006                   HURON              OH   LAW ENFORCEMENT

            A FEW TREES AND POWER LINES DOWN.

0500 PM     TSTM WND DMG     CLYDE                   41.31N 82.98W
05/25/2006                   SANDUSKY           OH   AMATEUR RADIO

            ROOF BLOWN OFF CAR WASH. TREES ON 3 HOMES.

0515 PM     TSTM WND DMG     NORWALK                 41.24N 82.61W
05/25/2006                   HURON              OH   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN.

0515 PM     HAIL             5 W TOLEDO              41.66N 83.68W
05/25/2006  E0.88 INCH       LUCAS              OH   AMATEUR RADIO

0546 PM     HAIL             5 NE SHELBY             40.93N 82.59W
05/25/2006  E0.75 INCH       RICHLAND           OH   AMATEUR RADIO

            PENNY HAIL IN SHILOH.

0548 PM     TSTM WND DMG     7 E FINDLAY             41.04N 83.51W
05/25/2006                   HANCOCK            OH   AMATEUR RADIO

            SEVERAL LARGE LIMBS DOWN. WIND GUSTS ESTIMATED OVER 55
            MPH.

0550 PM     HAIL             NEW WASHINGTON          40.96N 82.85W
05/25/2006  E1.00 INCH       CRAWFORD           OH   AMATEUR RADIO

0550 PM     HAIL             NE SHELBY               40.88N 82.66W
05/25/2006  E1.50 INCH       RICHLAND           OH   AMATEUR RADIO

0600 PM     TSTM WND GST     5 W TIFFIN              41.12N 83.27W
05/25/2006  M60.00 MPH       SENECA             OH   AMATEUR RADIO

0617 PM     HAIL             BOWLING GREEN           41.38N 83.65W
05/25/2006  E0.75 INCH       WOOD               OH   EMERGENCY MNGR

&&

KIELTYKA

The radar

The Cleveland radar (KCLE), 65 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Wayne

When
May 25, 8:08 PM EST to 8:15 PM EST
Where
Wayne County, Smithville
Reported by
TRAINED SPOTTER
Coordinates
40.829, -81.888 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512424.